California, 2012

High Wind in California, March 1 to 2, 2012

March 1 to 2, 2012 · NWS LOX · 4 events in 4 counties and zones

Strong winds developed across the mountains and deserts of Ventura and Los Angeles counties. Across the Antelope Valley, a strong westerly flow producing sustained winds in excess of 40 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong winds developed across the mountains and deserts of Ventura and Los Angeles counties. Across the Antelope Valley, a strong westerly flow producing sustained winds in excess of 40 MPH. Across the mountains of Ventura and Los Angeles counties, gusty northwest to north winds developed with gusts as high as 73 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 1, 4:20 PM PST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 1, 4:20 PM PST, 1 hour 36 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 PM PST THU MAR 1 2012

***UPDATE FOR NEW AVIATION DISCUSSION***

.SYNOPSIS...

A LOW WILL EXIT THE REGION BY FRIDAY WITH HIGH PRESSURE FOLLOWING
CLOSE BEHIND...THIS WILL CREATE VERY GUSTY WINDS THROUGH SATURDAY.
THE WARMEST AFTERNOONS ARE FORECASTED FOR THE WEEKEND...THEN A
TEMPERATURE DROP ON MONDAY AS THE HIGH WEAKENS. A LOW WILL APPROACH
ON TUESDAY TO DEEPEN THE MARINE LAYER AND LOWER THE TEMPERATURES TO
NEAR NORMAL...WITH POSSIBLE PRECIPITATION MIDWEEK.

&&

.SHORT TERM (TODAY-SUN)...WINDS THE MAIN STORY NEXT COUPLE DAYS. FOR
TODAY AND TONIGHT THE EMPHASIS IS ON THE MOUNTAINS, ESPECIALLY THE
I5 CORRIDOR, AND THE ANTELOPE VALLEY. WEST TO NORTHWEST FLOW
COMBINED WITH SOME DECENT SUBSIDENCE ALOFT WILL PRODUCE SOME VERY
STRONG GUSTS, WITH THE I5 CORRIDOR LIKELY SEEING THE BRUNT OF THOSE
WINDS THIS EVENING THROUGH ABOUT 3 AM FRIDAY. COULD SEE SOME GUSTS
TO OVER 70 MPH OVER THE PEAKS SURROUNDING THE TEJON PASS. SOME OF
THIS NORTHWEST WIND WILL ALSO FILTER DOWN INTO THE LA/VENTURA
VALLEYS AND SANTA MONICA MOUNTAINS AND ADVISORIES THERE LOOK GOOD
FOR THE EVENING AND EARLY MORNING HOURS.

ALSO WATCHING A LITTLE BATCH OF MOISTURE MOVING THROUGH MONTEREY
COUNTY THIS AFTERNOON. NOT A FAVORABLE SITUATION FOR PRECIP DUE TO
ALL THE SUBSIDENCE, BUT IT COULD CLOUD THINGS UP A FAIR AMOUNT UP
THERE THIS EVENING AND CAN'T RULE OUT A SPRINKLE OR TWO NEAR THE
SLO/MONTEREY COUNTY LINE. OVERNIGHT THIS MOISTURE WILL SHIFT SOUTH
AND POSSIBLY BRING A SHOWER TO THE GRAPEVINE AREA OR AT LEAST SOME
CLOUDS AND DENSE FOG, BUT STRONG SUBSIDENCE TO THE LEE OF THE MTNS
AND THE DEVELOPING SANTA ANA WILL KEEP IT CLEAR ELSEWHERE.

ON FRIDAY THE FLOW PATTERN WILL TURN DECIDEDLY NORTHEAST AND BECOME
A TRADITIONAL SANTA ANA WIND EVENT. I WOULD CLASSIFY THIS AS A SOLID
MODERATE EVENT, MEANING ADVISORIES FOR THE LA/VENTURA VALLEYS, SOME
WARNING GUSTS IN THE FAVORED MTN LOCATIONS, AND LOW END ADVISORIES
FOR THE VENTURA AND MALIBU COASTAL AREAS AND HOLLYWOOD HILLS. THE
OFFSHORE FLOW WILL INITIATE A NICE WARMUP FRIDAY WITH MOST AREAS UP
A GOOD 5-10 DEGREES FROM TODAY.

OFFSHORE GRADIENTS SIMILAR SATURDAY MORNING BUT UPPER SUPPORT WEAKER
SO ADVISORY LEVEL WINDS WILL LIKELY BE A LITTLE LESS WIDESPREAD. IN
ANY CASE, ANOTHER 10 DEGREE JUMP IN HIGHS MOST AREAS, PUSHING TEMPS
INTO THE LOWER 80S FOR THE VALLEYS AND EVEN SOME INTERIOR COASTAL
AREAS.

WEAKER OFFSHORE FLOW STILL SUNDAY BUT BUILDING HIGH PRESSURE ALOFT
WILL PUSH TEMPS A FEW DEGREES WARMER IN MOST AREAS.

.LONG TERM (MON-THU)...RIDGE STARTS TO BREAK DOWN SUNDAY NIGHT AND
MONDAY WITH GRADIENTS STARTING TO TREND ONSHORE. NOT LIKELY ENOUGH
FOR A MARINE LYR RETURN ON MONDAY BUT CERTAINLY ENOUGH TO BRING A
GOOD 10 DEGREE DROP IN TEMPS FOR THE COAST AND VALLEYS MONDAY
AFTERNOON.

FORECAST GETS A LITTLE MORE IFFY AFTER MONDAY AS THE MODELS NOW ARE
TRENDING MUCH FARTHER WEST WITH A TROF FOR NEXT TUESDAY AND
WEDNESDAY. THE ECMWF, WHICH ARRIVED VERY LATE TODAY, IS MUCH WEAKER
WITH THE SYSTEM THAN THE GFS AND A GOOD 12-18 HOURS FASTER. FOR NOW
DECIDED IT WAS WORTH INTRODUCING A CHANCE OF PRECIP TO THE AREA FOR
TUE/WED, THOUGH CONFIDENCE VERY LOW ON ALL ASPECTS OF THIS PORTION
OF THE FORECAST, ESPECIALLY GIVEN THE BIG WESTWARD SHIFT FROM
WEDNESDAY'S MODELS AND THE BIG MODEL TO MODEL DIFFERENCES. THE ECMWF
HAS GENERALLY BEEN THE BETTER PERFORMING MODEL THIS WINTER AND IF
THAT TURNS OUT TO BE THE CASE AGAIN THE CURRENT FORECAST FOR MID
WEEK IS QUITE A BIT OVERDONE WITH POPS.

&&

.AVIATION...02/0015Z...HI CONFIDENCE OVERALL IN THE CURRENT TAF
PACKAGE...ALTHO THERE IS ONLY A 50 PERCENT CHANCE OF DENSE FOG AND
LIFR CONDITIONS AT KPRB LATE TONIGHT INTO FRI MORNING. OTHERWISE VFR
CONDITIONS ARE LIKELY AT ALL THE AIRFIELDS THRU FRI. STRONG AND
GUSTY W WINDS AT KWJF AND KPMD WILL CONTINUE INTO TONIGHT THEN
WEAKEN. OCCASIONAL MVFR VSBYS DUE TO BLOWING DUST CANNOT BE RULED
OUT THERE AS WELL THRU EARLY EVENING. WINDS IN THE ANTELOPE VALLEY
WILL TURN NE ON FRI AND BECOME GUSTY BY AFTERNOON. GUSTY W TO NW
WINDS WILL ALSO AFFECT KSBP...KSMX...KSBA AND KOXR THRU EARLY THIS
EVENING. LOW LEVEL WIND SHEAR IS EXPECTED TONIGHT AT KSBA DUE TO
GUSTY N CANYON WINDS IN THE VICINITY. LOW LEVEL WIND SHEAR CAN BE
EXPECTED AT TIMES TONIGHT INTO FRI MORNING AT KBUR AND KVNY AS WELL
DUE TO NEARBY GUSTY N CANYON WINDS.

KLAX...HI CONFIDENCE IN THE CURRENT TAF. VFR CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH FRI EVENING. GUSTY W WINDS WILL PERSIST THRU
EARLY THIS EVENING THEN DIMINISH AND BECOME MORE NORTHERLY LATER
TONIGHT INTO FRI MORNING.

KBUR...HI CONFIDENCE IN THE CURRENT TAF. VFR CONDITIONS ARE EXPECTED
TO PREVAIL THROUGH FRI. LOW LEVEL WIND SHEAR WILL BE POSSIBLE LATE
TONIGHT INTO FRI MORNING DUE TO GUSTY NORTHERLY CANYON WINDS IN THE
VICINITY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...WOFFORD
AVIATION...SIRARD
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 1, 6:00 AM PST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU MAR 1 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-021400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS THE ANTELOPE
VALLEY TODAY BRINGING BLOWING SAND AND DUST CAUSING VISIBILITY
RESTRICTIONS ACROSS HIGHWAYS 14 AND 138 THIS AFTERNOON THROUGH THIS
EVENING. STRONG AND DAMAGING WINDS WILL ALSO DEVELOP ACROSS THE LOS
ANGELES AND VENTURA COUNTY MOUNTAINS LATER THIS MORNING THROUGH
FRIDAY MORNING AS WELL. OFFSHORE WINDS WILL ALSO AFFECT THE LOS
ANGELES AND VENTURA VALLEYS...EXCLUDING THE SAN GABRIEL VALLEY LATER
THIS EVENING THROUGH AT LEAST SATURDAY MORNING.  NORTHWEST GALE
WINDS WILL DEVELOP LATER ACROSS THE SOUTHERN PORTION OF THE OUTER
WATERS FROM POINT CONCEPTION SOUTHWARD AFFECTING THE INNER WATERS AS
WELL THROUGH EARLY FRIDAY MORNING. A HIGH SURF ADVISORY REMAINS IN
EFFECT FOR THE CENTRAL COAST WITH HIGH RIP CURRENT RISK ACROSS THE
COASTAL WATERS THROUGH FRIDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HIGH WINDS WILL CONTINUE ACROSS THE LOS ANGELES AND VENTURA COUNTY
MOUNTAINS THROUGH FRIDAY MORNING BEFORE DIMINISHING SOME IN THE
AFTERNOON. SANTA ANA WINDS WILL ALSO CONTINUE THROUGH SATURDAY
MORNING FOR THE LOS ANGELES AND VENTURA COUNTY WIND PRONE VALLEYS AS
WELL.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

In the hours before

Local storm report, Mar 1, 2:12 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
212 PM PST THU MAR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST 6 NNE LANCASTER         34.78N 118.15W
03/01/2012  M63 MPH          LOS ANGELES        CA   MESONET

            AT 117PM AN AUTOMATED OBSERVATION NEAR LANCASTER...HWY 14
            AND AVE. D REPORTED AT WIND GUST TO 63 MPH.

&&

SETO

Event by event

4 high wind. Local standard time, as filed.

High Wind, Antelope Valley

When
March 1, 5:56 PM PST to 10:31 PM PST
Where
Antelope Valley forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

Strong west to northwest winds were reported across the Antelope Valley. The Lancaster ASOS reported sustained winds as high as 47 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
March 2, 5:57 AM PST to 5:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Strong northwest to north winds developed across the mountains of Los Angeles county. Various wind gust reports from the local RAWS network included: Camp 9 (58-73 MPH), Chilao (59-67 MPH), and Mill Creek (58-61 MPH).

High Wind, Ventura County Mountains

When
March 2, 5:57 AM PST to 5:53 PM PST
Where
Ventura County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Strong northwest to north winds developed across the mountains of Ventura county. Wind gusts in excess of 60 MPH were reported with the strongest winds near the Interstate 5 corridor.

High Wind, Santa Monica Mountains Recreation Area

When
March 2, 8:54 AM PST to 9:54 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong northwest to north winds developed across the Santa Monica Mountains in Los Angeles county. The RAWS sensor as Laguna Peak reported a wind gust of 67 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368321, 368324, 368325, 368326.